CSN Login
Members Online: 19

Cold Hands & Feet

sportsman
Posts: 98
Joined: Feb 2010

My hands and feet stay pretty much continually cold. Of course this is much worse in the winter time than summer. This makes for a very uncomfortable time most of the time. My treatment is now almost four years out (Chemo & Radiation) for Pharyngeal cancer. I do have however a burned up thyroid from the radiation. I have taken Synthroid before for the thyroid but my doctor has never got the dosage regulated. I also felt that I was having some side effects from the drug but my doctor states this is unwarranteed. I am presently not on the drug. My question to those who are experiencing cold hands and feet is this. Is this coming from the effects of chemo or the fact that my thyroid is not working and causing this. I have read many accounts on this site about this sensation but I am not sure I have got a good answer on it. Is there something some of you do to at least get comfortable with this problem? Any help is appreciated. God Bless you all

kingcole42005's picture
kingcole42005
Posts: 177
Joined: Oct 2010

Have you ever heard of Raynauds disease? I'm not a doctor but I just heard about this disease and the number one symptom is cold hands and feet. Shelly

DrMary's picture
DrMary
Posts: 527
Joined: Nov 2010

Do you have other signs of neuropathy? Cold hands or feet can be a symptom of neuropathy due to chemotherapy, but you would likely also have numbness or lack of coordination along with the coldness.

They are also a symptom of hypothyroidism - has your doctor checked your TSH levels? Other people have mentioned on this list that it can take quite a while to get the synthroid level correct. If your thyroid really is burned out, it is not healthy to not be on the drug, as your body really does need the hormone to do its job. You would also have increased weight and decreased energy, to go along with the cold hands, if the problem were lack of thyroid.

Raynaud's disease is a lack of circulation in your extremities - the cold parts are usually also discolored (redness or blue tinge) because of the poor circulation.

My sympathies about having side effects from synthroid - an unusual side effect is still real (something doctors need to understand). However, you need to think - which is worse. . . the effects of no thyroid or the side effects? Some side effects do fade with time, also.

I recommend you go back to your doctor (or a new one) and insist that he address the issue of your cold extremities; however, to be fair, if he wants you to try synthroid again, you should, unless you really just can't stand the side effects.

In the meantime, to make yourself more comfortable, keep your hands and feet dry (people sweat in the winter and don't realize it). You might need to wash them in warm soap and water, dry them and put dry socks on the feet several times a day. For your hands, try holding onto something warm (hot cup of tea, rubber gloves filled with hot water, warm towel fresh from the dryer).

Hope you feel better - right now, I'm sure we all would rather be on a warm beach. . .

Hondo's picture
Hondo
Posts: 5722
Joined: Apr 2009

I don’t have the cold I got hot feet at night, I have to stick them out and leave them hanging off the bed in order to keep them cool. I too am just about 4 ½ years out of my last treatment, and my thyroid too is destroyed. But thank my Lord and friend Jesus I am here to complain about it.

Take care my friend

sweetblood22's picture
sweetblood22
Posts: 3230
Joined: Jan 2010

My feet and hands have always been freezing my whole life. My parents got me booties that you stick In the microwave and heat up. Blissful for ice cold feet. Before my body got all screwed up with it's thermostat after my rads, i used to sleep with them on. That and the one that wraped around my neck. Man you want to see how my naked dog glommed on to those things when I took them out of the micro and put them on. I used to get them pretty hot, and his skin is so sensitive had to be careful he didn't get a burn when he curled up on me with it. It's so cold a d nasty, I may need to dig them out. He would be thrilled.

Kent Cass's picture
Kent Cass
Posts: 1746
Joined: Nov 2009

Thyroid, as you know, is likely the cause. My problem has corrected itself (the summer of 09 was the coldest summer I've ever experienced). Rad Dr. had me do bloodwork, but what she saw told her the need for meds to help wasn't warranted. That is the extent of my experience. Sorry I couldn't be more helpful.

kcass

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network